New Mexico, 2007

Hail in New Mexico, August 9, 2007

August 9, 2007 · NWS MAF · 1 event in 1 county or zone

With an upper level high pressure system to the east, the combination of deep easterly flow, instability, and upper level disturbances moving across the area led to thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

With an upper level high pressure system to the east, the combination of deep easterly flow, instability, and upper level disturbances moving across the area led to thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 9, 11:51 AM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 11:51 AM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU AUG 9 2007

.SHORT TERM...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER OVER WESTERN
PORTIONS OF THE CWA THIS AFTERNOON AND EVENING ON THE WESTERN FRINGE
OF AN UPPER LEVEL RIDGE SITUATED OVER THE SOUTHERN PLAINS.  THE
STORMS WILL DEVELOP OVER A WEAK SURFACE TROUGH...WHICH HAS BECOME
ESTABLISHED A LITTLE FURTHER WEST THAN YESTERDAY AND BE AIDED BY
ANOTHER WEAK SHORTWAVE TROUGH TRANSLATING WESTWARD OVER THE SOUTHERN
CWA.  THE STORMS THAT DEVELOPED YESTERDAY WERE MARKEDLY WEAKER THAN
TUESDAYS...AND EXPECT STORMS TODAY TO BE SIMILAR TO WEDNESDAYS OR
WEAKER AS THE UPPER LEVEL RIDGE CONTINUED TO EXPAND OVER THE AREA.
A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS AS
PWATS WERE STILL 128 PERCENT OF NORMAL AND THE SUBCLOUD LAYER WAS
FAIRLY DRY.  ANY STORMS THAT DEVELOP WILL DISSIPATE WITH THE LOSS OF
HEATING.

WILL TEND OVERNIGHT LOWS TOWARD PERSISTENCE...IF NOT A LITTLE
COOLER...SINCE DEWPOINTS ARE LOWER THAN IN RECENT DAYS AND WEAK
SURFACE RIDGING WILL RESULT IN WEAK WINDS MOST LOCATIONS.  SINCE
CONVECTION LOOKS TO BE LESS...CLOUD DEBRIS WILL PROBABLY BE LESS
TOO...SO VERY GOOD RADIATIONAL COOLING CONDITIONS ARE EXPECTED.

.LONG TERM...
WILL LEAVE THE EXTENDED FORECAST DRY AS THE UPPER LEVEL RIDGE IS
EXPECTED TO EXPAND OVER THE AREA FURTHER FRIDAY...THEN TAKE UP SEMI
PERMANENT RESIDENCE OVER THE SOUTHERN ROCKIES/PLAINS THROUGH MID
NEXT WEEK.  MODELS DO DEPICT A COUPLE OF UPPER LEVEL LOWS
TRANSLATING WESTWARD ALONG THE SOUTHERN FRINGE OF THE HIGH...BUT
THESE WILL LIKELY BE TOO FAR SOUTH TO AFFECT THE CWA.  DAYTIME MAX
TEMPERATURES WILL BE ABOVE NORMAL DURING THIS TIME...WHILE OVERNIGHT
MINS WILL LIKELY BE AT OR BELOW NORMAL DUE TO LOWER DEWPOINTS AND
GOOD RADIATIONAL COOLING CONDITIONS MORE OFTEN THAN NOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  97  70  98  /  10   0   0   0
CARLSBAD NM                68  99  68 100  /  20   0   0   0
DRYDEN TX                  72  98  72 100  /  10   0   0   0
FORT STOCKTON TX           71  98  71  99  /  10   0   0   0
GUADALUPE PASS TX          68  92  68  92  /  20  10  10  10
HOBBS NM                   67  99  67 102  /  10   0   0   0
MARFA TX                   58  92  58  91  /  20  10  10  10
MIDLAND INTL AIRPORT TX    67  97  69  99  /  10   0   0   0
ODESSA TX                  68  98  70 100  /  10   0   0   0
WINK TX                    72 102  73 104  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/99
Hazardous weather outlook, Aug 9, 11:49 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT THU AUG 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT THU AUG 9 2007 /1249 PM MDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...GENERALLY WEST OF A
TATUM...CARLSBAD...PECOS...FORT DAVIS AND BIG BEND LINE...WILL
PERSIST INTO THE EVENING.  SOME OF THESE STORMS MAY PRODUCE WIND
GUSTS TO 45 MPH AND LOCALLY HEAVY RAINFALL.  MINOR FLOODING OF
ARROYOS...DRAWS AND OTHER LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 4:15 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT THU AUG 9 2007

NMZ028-100000-
EDDY COUNTY PLAINS-
515 PM MDT THU AUG 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

AT 512 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ARTESIA. THIS STORM IS MOVING TO THE NORTHWEST AT AROUND 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN 45
AND 55 MPH...IN ADDITION TO VERY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND SMALL HAIL.

RESIDENTS IN NORTHERN EDDY COUNTY...INCLUDING ARTESIA...SHOULD SEEK
SAFE SHELTER AS THIS THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION...OR OTHER MEDIA SOURCES FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.

The radar

The Holloman AFB radar (KHDX), 171 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
August 9, 5:25 PM MST to 5:36 PM MST
Where
Eddy County, Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.630, -104.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52964.